Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 20, 2017Wabasha County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 20, 2017, 10:09 PM CDT for Wabasha County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 10:09 PM CDT (03:09 UTC)
Expired
Aug 20, 2017, 10:45 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS83 KMPX 210309
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT SUN AUG 20 2017

WIZ026-210345-
Pepin-
1009 PM CDT SUN AUG 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...

At 1008 PM CDT, a strong thunderstorm was located over Pepin, or 8
miles northwest of Wabasha, moving east at 25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Pepin and Stockholm. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9212 4445 9223 4449 9230 4452 9205
      4441 9209
TIME...MOT...LOC 0308Z 255DEG 22KT 4444 9218 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 8:17 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 20, 8:17 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 312 PM CDT Sun Aug 20 2017

Uncertainties are abound in this forecast, with how far north we
will see convection tonight along with coverage of any storms Monday
afternoon. Then you throw in the eclipse and the added pressure on
getting a good handle on sky cover (which we don't) and you get a
forecast where there isn't as much confidence in as one one like
over the first 24 hours.

Frontal boundary at 3pm stretched from near Fairmont, MN to the Rice
Lake, WI area. Temps are in the low-mid 80s with dewpoints around 70
ahead of the boundary. This is resulting in a rather unstable
environment, with the SPC meso analysis showing around 3k j/kg of
sbCAPE along the boundary. But the 12z MPX soundings shows why we
just have not been able to sustain any surface based convection
today and its is the relatively stable layer of air between h85 and
h7. Convective trigger temp on the MPX sounding was 88 and we are
just not going to quite get there. Still, given the degree of
instability, can not rule out something like what the 12z NSSLwrf
and HRRR show happening around 00z, with a line of storms developing
along the front out toward Rochester over toward EAU, so have pops
for this evening limited to this area.

For tonight, there will be a focus for convection to the northeast
of the surface low developing along the Neb/KS border. Lots of
spread with where storms develop tonight as there are a couple of
regions of focused moist ascent. One along the 85-h7 theta=e
gradient from about Redwood Falls to the Twin Cities, and to the
north of the surface warm front, which will be down in IA. Favor the
idea of convection north of the warm front being the main show
tonight, with an MCS tracking across IA. This should really limit
the amount of moisture return we see into MN, so not really buying
into the convection the HRRR shows for south central MN, with the
HopWRFs and NMM/ARW looking a bit more realistic.

What happens with this convection will be key to what we see for
potential storms and severe weather Monday. The front working across
the area now will be stalling out from south central MN up into
central WI. We'll likely again see dewpoints pool up to around 70,
with continued steep mid level lapse rates, so we will again see a
large degree of instability. Forcing looks a bit better Monday, with
the upper jet strengthening to our north, with right entrance region
setting up over southern MN. In addition, we'll have a strong trough
dropping down from Canada, with mid-level flow picking up in
response. Favored pops tomorrow along where the NAM and GFS show the
CAPE gradient setting up, which is from about St. James, MN to
Ladysmith, WI. If we get storms to go, CAPE/shear parameters
certainly pose a severe threat and agree with the northward shift to
severe probabilities made to the updated Day2 convective outlook.

For clouds and the eclipse, with incoming trough and jet, along with
potential for overnight convection nearby, think it is fair to say
that we will be hoping from some breaks in the cloud cover as
opposed to worrying about the passing of the occasional cloud.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM CDT Sun Aug 20 2017

Showers and thunderstorms may be ongoing near the front across
southern MN into western WI at the beginning of the long term
period early Monday evening. The strong/severe threat will likely have
shifted southeast already with an abundance of development ahead
of the front. Any lingering activity will be pushed well to the
southeast by the early overnight hours as much drier air arrives.

A deep trough across the eastern U.S. and surface high pressure
over the Upper Midwest will bring another round of below normal
temperatures for much of the week. Highs in the upper 60s to mid
70s and lows in the 40s and 50s are expected.

The next system approaching from the west will spread warmer and
more humid air northward across the Plains late week, arriving
here next weekend. High chance PoPs continue for this feature due
to relatively good consistency between the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 802 PM CDT Sun Aug 20 2017

Main concern is for thunderstorms overnight. Think most of the
activity will be in Iowa, but did include a VCTS at MKT. Left
precip mention out of the remainder of the TAF sites. This
activity will be focused along a frontal boundary draped across
southern MN. Thinking highest chance for storms in southern MN is
from 08Z to 12Z. Otherwise a VFR forecast period. RAP does
indicate BKN040 across a portion of the area through much of the
day tomorrow. Winds will be northwesterly under 5 knots tonight,
becoming southeasterly tomorrow but remaining light.

KMSP...For now, not confident in storms nearing the metro
overnight to include a mention in the TAF. But will be evaluating
this potential closely ahead of the next issuance.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NW 10 kts.
WED...VFR. Wind N 5 kts.
THU...VFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Aug 20, 3:53 AM CDT, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
353 AM CDT Sun Aug 20 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
353 AM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight as a cold
front moves across the area. A few of these storms could produce
severe weather, primarily south of a Twin Cities to Redwood Falls
line. Damaging winds, large hail and heavy rainfall are the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The cold front will stall just south of Minnesota on Monday, with
a continued threat for thunderstorm development on Monday
afternoon and night across southern Minnesota into central
Wisconsin. These storms could also be capable of producing severe
weather, mainly along and south of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Aug 20, 10:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT SUN AUG 20 2017

WIZ026-210345-
Pepin-
1009 PM CDT SUN AUG 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...

At 1008 PM CDT, a strong thunderstorm was located over Pepin, or 8
miles northwest of Wabasha, moving east at 25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Pepin and Stockholm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4442 9212 4445 9223 4449 9230 4452 9205
      4441 9209
TIME...MOT...LOC 0308Z 255DEG 22KT 4444 9218

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:51 AM CDTSpecial Weather StatementMPXFaribault39 min
Aug 21, 4:30 AM CDTSpecial Weather StatementMPXFreeborn45 min
Aug 21, 6:38 AM CDTSpecial Weather StatementMPXDakota52 min
Aug 21, 6:43 AM CDTSpecial Weather StatementMPXGoodhue32 min
Aug 21, 10:04 AM CDTSpecial Weather StatementMPXYellow Medicine26 min
Aug 21, 11:24 AM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 21, 1:05 PM CDTSpecial Weather StatementMPXNicollet40 min
Aug 21, 1:40 PM CDTSpecial Weather StatementMPXLe Sueur35 min
Aug 21, 8:09 AM CDTSpecial Weather StatementMPXDunn36 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.